Heroin is an illegal, highly addictive type of opioid. It is a white or brown powder or a black, sticky substance (black tar heroin). It can be sniffed, snorted, smoked, or injected into a muscle or vein. Other names for heroin are smack, junk, H, dope, and ska.
Heroin is often used along with other drugs, especially cocaine and alcohol. Some people snort alternate lines of heroin and cocaine (crisscrossing). Or they may inject it with another drug (speedball).
Heroin is often mixed (cut) with other drugs, such as fentanyl. It may also be cut with things like sugar or powdered milk or with poisons, such as strychnine.
Effects of heroin
The pleasurable sensation from heroin is called a rush. How intense the rush is depends on how much was taken and how fast the drug entered the brain. The rush occurs within seconds when heroin is smoked or injected directly into a vein. It takes at least 10 minutes when the drug is sniffed.
Along with the rush, heroin usually causes a warm flushing of the skin, very small (pinpoint) pupils, watery eyes, runny nose, dry mouth, and a heavy feeling in the arms and legs. Heroin may also cause nausea, vomiting, constipation, and severe itching. Soon after the rush, the person feels drowsy and very relaxed. Breathing and heart rate slow. Thinking becomes cloudy. The person may fall into a state like a trance. This can last 4 to 6 hours.
Problems of heroin use
With repeated use, heroin causes the person to need higher and higher doses of the drug to get the same effect. This is called tolerance. The body may also get used to the drug. This is called physical dependence. It can occur within a few weeks if the drug is used daily. This leads to uncomfortable withdrawal symptoms within a few hours if the person stops using heroin or uses less.
Addiction can develop within a few weeks if the drug is used daily. Heroin addiction means that a person has a strong need to keep using the drug even though it causes harm to themself or others. This is also called opioid use disorder.
Heroin use can lead to serious health problems, such as:
- Bacterial infections of the blood vessels and heart valves.
- Liver or kidney disease.
- Lung problems, such as pneumonia and tuberculosis, from poor health.
- Diseases such as hepatitis B, hepatitis C, and HIV, if injection supplies are shared.
Using heroin can be dangerous. An overdose may cause trouble breathing, low blood pressure, a low heart rate, a coma, or death.
If you or someone you know uses heroin, talk to your doctor or pharmacist about a naloxone rescue kit. Naloxone is medicine that may reverse the effects of heroin if given soon enough after an overdose. Having a naloxone kit may save a life.
Heroin can be found in the urine for up to 24 hours and in blood for as long as 48 to 72 hours after use.
Signs of use
Signs that a person may be using heroin include:
- Having supplies for injecting heroin. These are called an outfit or rig. It may include a spoon or bottle cap to cook the drug, a syringe or needle to inject it, a tourniquet or towel to find a vein, cotton, and matches to heat and dissolve the drug in water.
- Symptoms such as restlessness, sleepiness, diarrhea, vomiting, and leg movements. These can happen if the person is physically dependent on the drug and has not had it recently.
- Personality changes.
- Unexplained scars on arms or legs or tattoos hiding scars.